Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

What happens in the evaluation step of the nursing process?

  1. AThe nurse writes the discharge letter for the doctor
  2. BThe nurse checks whether the goals have been met and adjusts the plan
  3. CThe nurse collects the patient's history and baseline observations for the first time
  4. DThe nurse carries out the planned interventions
2.Nursing fundamentalsHard

A patient with dementia keeps getting out of bed at night. What is the best first nursing approach?

  1. ARaise the bed rails and leave the patient alone
  2. BLook for an unmet need such as toileting, pain, hunger or thirst
  3. CAsk the doctor to prescribe a sedative so the patient sleeps through the night
  4. DTie a sheet across the bed to keep the patient in
3.Clinical nursingMedium

Which group of symptoms suggests hypothyroidism?

  1. AWeight loss, heat intolerance and tremor
  2. BTiredness, weight gain and feeling cold
  3. CFever, neck stiffness and photophobia
  4. DExcessive thirst and passing large volumes of urine
4.Clinical nursingHard

A healthcare assistant reports four observations. Which one needs the nurse's immediate action?

  1. A"Mr Chen's blood pressure is 128/80 as usual."
  2. B"Mr Patel's breathing rate is 8 a minute and he's hard to wake."
  3. C"Mrs Jones would like a cup of tea and her glasses cleaned."
  4. D"Ms Ali has walked to the bathroom on her own."
5.Arterial blood gas interpretationMedium
pH7.357.457.55PaCO₂mmHg354549HCO₃⁻mmol/L222641uncompensatedpartially compensatedfully compensated

A practice arterial blood gas shows pH 7.55, PaCO₂ 49 mmHg (6.5 kPa) and HCO₃⁻ 41 mmol/L. The primary disorder is metabolic alkalosis. How far is it compensated? Click your answer.

pH 7.55PaCO₂ 49 mmHg (6.5 kPa)HCO₃⁻ 41 mmol/L
  1. 1uncompensated
  2. 2partially compensated
  3. 3fully compensated
6.Arterial blood gas interpretationHard

At sea level, a practice gas taken on 28% oxygen shows PaO₂ 54 mmHg (7.2 kPa) and PaCO₂ 52 mmHg (6.9 kPa). Use PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 to find the A–a gradient.

FiO₂ 28%PaO₂ 54 mmHg (7.2 kPa)PaCO₂ 52 mmHg (6.9 kPa)
A–a gradient = mmHg
7.Clinical assessment scoresMedium
S? / 4+M? / 4+A? / 4+Mob? / 4+N? / 4+F? / 3Σ?

Practice exercise (made-up values, not clinical guidance). A practice patient is assessed with the Braden scale: sensory perception: no impairment; moisture: occasionally moist; activity: bedfast; mobility: slightly limited; nutrition: adequate; friction and shear: problem. Find the Braden total B.

6–23
B =
8.Clinical assessment scoresHard
88?SBPDBPmmHgMAP = 60

Practice exercise (made-up values, not clinical guidance). The team aims for a mean arterial pressure of at least 60 mmHg. A patient’s systolic pressure is 88 mmHg. Using MAP = (SBP + 2·DBP)/3, what is the lowest diastolic pressure DBP that still gives a MAP of 60 mmHg?

MAP 60 mmHgSBP 88 mmHg
DBP = mmHg
9.Enteral & parenteral nutrition calculationsMedium
84 g/L1.8 g/kg/day50 mL/h68 kg16 h/day5 g/scoopn = ?

Practice exercise (made-up values, not clinical guidance). A 68 kg patient needs 1.8 g of protein per kg a day. The tube feed contains 84 g of protein per litre and runs at 50 mL/h for 16 hours a day. A protein powder supplies 5 g of protein per scoop. How many scoops n a day are needed to cover the shortfall? Round up to a whole scoop.

68 kg1.8 g/kg/day84 g/L50 mL/h · 16 h5 g/scoop
n =
10.Enteral & parenteral nutrition calculationsHard
153 kg167 cmmanBMI = kg/m²P = ? g/day

Practice exercise (made-up values, not clinical guidance). A critically ill man is 167 cm tall and weighs 153 kg. The practice protocol gives 2 g of protein per kg of ideal body weight (Devine) per day if the BMI is 30 to under 40 kg/m², and 2.5 g/kg of ideal body weight per day if the BMI is 40 kg/m² or more. Find the protein goal P in g/day. Round to the nearest whole number.

167 cm153 kgmanBMI 30–40: 2 g/kg IBWBMI ≥ 40: 2.5 g/kg IBW
P = g/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mVatrial flutter, 2:1 conductionnormal sinus rhythmatrial fibrillationatrial flutter, 3:1 conduction

Interpret this lead II rhythm strip. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1atrial flutter, 2:1 conduction
  2. 2normal sinus rhythm
  3. 3atrial fibrillation
  4. 4atrial flutter, 3:1 conduction
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mV

This lead II strip shows an AV block, so the atria and the ventricles beat at different rates. The QRS complexes are regular: find the ventricular rate in beats per minute (1500 method, whole number).

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
ventricular rate = bpm
13.Prioritization & delegationMedium

A patient’s chest tube becomes disconnected from the drainage system. What should the nurse do first?

  1. APlace the end of the tube in a bottle of sterile water
  2. BClamp the tube for the rest of the shift
  3. CRemove the tube and cover the site
  4. DWait for the provider to arrive before doing anything else
14.Prioritization & delegationHard

During a continuous tube feed, a patient suddenly starts coughing, becomes breathless and the SpO₂ falls. What is the nurse’s first action?

  1. AStop the feed, sit the patient upright and assess breathing
  2. BIncrease the feed rate so that it finishes sooner
  3. CFlush the tube with 50 mL of water, then continue the feed as before
  4. DLie the patient flat so they can rest
15.Infection control & patient safetyMedium

Which glove-removal technique is correct?

  1. APeel the first off by its outside, then slide a bare finger under the second cuff
  2. BPull both gloves off at the same time by the fingertips
  3. CWash the gloved hands and reuse the gloves for the next task
  4. DRemove the second glove by pinching its outside with the bare hand, then wash
16.Infection control & patient safetyHard

A nurse cannot find a confused patient who was in their room 15 minutes ago. What should the nurse do first?

  1. ACall the family to ask whether the patient has gone home on their own
  2. BDocument the absence at the end of the shift
  3. CWait an hour in case the patient comes back
  4. DAlert staff and security at once, following the missing-patient procedure
17.Lab values & electrolytesMedium

A patient has macrocytic anemia with numbness and tingling of the feet and poor balance. Which deficiency is most likely?

  1. AVitamin C (ascorbic acid)
  2. BVitamin B12
  3. CFolate (folic acid)
  4. DIron (low ferritin)
18.Lab values & electrolytesHard

A patient has macrocytic anemia with low vitamin B12 and antibodies to intrinsic factor. What does this suggest, and how is it usually treated?

  1. AFolate deficiency, treated with folic acid only
  2. BHemolytic anemia, treated with blood transfusion
  3. CIron deficiency, treated with oral iron tablets
  4. DPernicious anemia, treated with B12 injections

3Solutions

1.Nursing fundamentals

Answer: B · The nurse checks whether the goals have been met and adjusts the plan

Why this is the answer

Evaluation compares the patient's outcome with the planned goals. If goals are not met, the nurse reassesses and changes the care plan.

Answer

B · The nurse checks whether the goals have been met and adjusts the plan
2.Nursing fundamentals

Answer: B · Look for an unmet need such as toileting, pain, hunger or thirst

Why this is the answer

Restlessness in dementia often has a cause, such as needing the toilet, pain or being cold. Meeting the need is safer than restraint or sedation, which increase the risk of harm.

Answer

B · Look for an unmet need such as toileting, pain, hunger or thirst
3.Clinical nursing

Answer: B · Tiredness, weight gain and feeling cold

Why this is the answer

Low thyroid hormone slows metabolism, causing fatigue, weight gain, cold intolerance, constipation, dry skin and bradycardia. Weight loss, heat intolerance and tremor suggest hyperthyroidism.

Answer

B · Tiredness, weight gain and feeling cold
4.Clinical nursing

Answer: B · "Mr Patel's breathing rate is 8 a minute and he's hard to wake."

Why this is the answer

A low respiratory rate with reduced consciousness suggests respiratory depression, for example from opioids. It needs immediate assessment and escalation.

Answer

B · "Mr Patel's breathing rate is 8 a minute and he's hard to wake."
5.Arterial blood gas interpretation

Answer: partially compensated

Reading a blood gas (ROME): first the pH: below 7.35 is acidaemia, above 7.45 alkalaemia. Then find the value that explains it. PaCO₂ (normal 35–45 mmHg, 4.7–6.0 kPa) is the respiratory part and moves Opposite to the pH in a respiratory disorder; HCO₃⁻ (normal 22–26 mmol/L) is the metabolic part and moves in the same direction as the pH (Respiratory Opposite, Metabolic Equal). The other value shows the compensation: normal means uncompensated; abnormal in the direction that pulls the pH back while the pH is still abnormal means partially compensated; a normal pH with both values abnormal means fully compensated. Ranges differ slightly between laboratories; these are practice values.

ROME, value by value

pH 7.55: alkalaemia (above 7.45)
PaCO₂ 49 mmHg: high (35–45)
HCO₃⁻ 41 mmol/L: high (22–26)

Compensation

partially compensated

Answer

partially compensated
6.Arterial blood gas interpretation

Answer: A–a gradient = 80.64 mmHg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Alveolar oxygen

PAO₂ = 0.28·713 − 52/0.8 = 199.6 − 65 = 134.6 mmHg

Gradient

A–a = 134.6 − 54 = 80.64 mmHg

Answer

A–a gradient = 80.64 mmHg
7.Clinical assessment scores

Answer: B = 15

Braden scale: six subscales for pressure-injury risk. Sensory perception, moisture, activity, mobility and nutrition score 1 to 4, from the worst level (1) to no problem (4); friction and shear scores 1 to 3. The total runs from 6 to 23, and a lower total means a higher risk. Common bands: 19–23 not at risk, 15–18 mild risk, 13–14 moderate risk, 10–12 high risk and 9 or below very high risk.

Score each subscale

sensory perception: no impairment → 4
moisture: occasionally moist → 3
activity: bedfast → 1
mobility: slightly limited → 3
nutrition: adequate → 3
friction and shear: problem → 1

Add

Braden total = 4 + 3 + 1 + 3 + 3 + 1 = 15

Answer

B = 15
8.Clinical assessment scores

Answer: DBP = 46 mmHg

Blood pressure values: pulse pressure PP = SBP − DBP. Mean arterial pressure MAP ≈ (SBP + 2·DBP)/3 = DBP + PP/3, an estimate based on the heart spending about two thirds of each beat in diastole at a normal heart rate (less accurate when the heart rate is fast); a MAP of at least about 65 mmHg is a common target for organ perfusion. The shock index SI = heart rate/SBP is normally about 0.5–0.7; a value above about 1 is a warning sign of shock.

Rearrange

DBP = (3·MAP − SBP)/2

Substitute

DBP = (3·60 − 88)/2 = 92/2 = 46 mmHg

Answer

DBP = 46 mmHg
9.Enteral & parenteral nutrition calculations

Answer: n = 12

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Protein needed

1.8·68 = 122.4 g/day

Protein from the feed

50·16 = 800 mL = 0.8 L
0.8·84 = 67.2 g/day

Shortfall

ΔP = 122.4 − 67.2 = 55.2 g

Scoops

55.2/5 = 11.04 → n = 12

Answer

n = 12
10.Enteral & parenteral nutrition calculations

Answer: P = 158 g/day

Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. Obesity in critical illness (ASPEN/SCCM 2016): BMI = weight/height² (kg/m²). The protein goal is 2 g/kg of ideal body weight per day for BMI 30–40 and up to 2.5 g/kg of ideal body weight per day for BMI 40 and above. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Body mass index

BMI = 153/1.67² = 54.86 kg/m²

Ideal body weight (Devine)

167 cm/2.54 = 65.75 in
IBW = 50 + 2.3·(65.75 − 60) = 63.22 kg

Protein goal

BMI 40 or more: 2.5 g per kg of ideal body weight.

P = 2.5·63.22 = 158.1 ≈ 158 g/day

Answer

P = 158 g/day
11.ECG rhythm strip interpretation

Answer: atrial flutter, 3:1 conduction

Rhythm criteria (lead II): sinus rhythm has an upright P wave before every QRS, a constant PR of 0.12–0.20 s and a narrow QRS: normal sinus rhythm at 60–100/min, sinus bradycardia below 60, sinus tachycardia above 100. Atrial fibrillation: no P waves, a fibrillatory baseline and an irregularly irregular R–R. Atrial flutter: sawtooth flutter waves at about 250–350/min with a fixed conduction ratio such as 2:1 or 4:1. First-degree AV block: sinus rhythm with a constant PR above 0.20 s. Junctional rhythm: narrow QRS at 40–60/min with absent or inverted P waves (PR below 0.12 s, or P after the QRS). A PVC is an early, wide (0.12 s or more), bizarre QRS without a P wave, with the T wave in the opposite direction and usually a full compensatory pause; in bigeminy every second beat is a PVC.

Five steps

1. Rate: R–R = 18 small boxes, 1500 ÷ 18 ≈ 83 per minute.
2. Rhythm: regular, every R–R is 0.72 s.
3. P waves: none; regular sawtooth flutter waves every 0.24 s (250 per minute), 3 for each QRS.
4. PR interval: not measurable.
5. QRS: 0.08 s, narrow (below 0.12 s).

Interpretation

atrial flutter, 3:1 conduction

Answer

atrial flutter, 3:1 conduction
12.ECG rhythm strip interpretation

Answer: ventricular rate = 39 bpm

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Atrial rate

P–P = 19 small boxes = 0.76 s → 1500 ÷ 19 = 78.95 ≈ 79 per minute

Ventricular rate

R–R = 38 small boxes = 1.52 s → 1500 ÷ 38 = 39.47 ≈ 39 per minute

Answer

ventricular rate = 39 bpm

Answer

ventricular rate = 39 bpm

2:1 AV block: every second P wave is not conducted, so the atrial rate is twice the ventricular rate.

13.Prioritization & delegation

Answer: A · Place the end of the tube in a bottle of sterile water

Why this is the answer

Putting the tube end in sterile water creates a temporary water seal until a new drainage system is connected. Long clamping can cause a tension pneumothorax, and the nurse does not remove the tube.

Answer

A · Place the end of the tube in a bottle of sterile water
14.Prioritization & delegation

Answer: A · Stop the feed, sit the patient upright and assess breathing

Why this is the answer

Coughing, breathlessness and a falling saturation during tube feeding suggest aspiration or a displaced tube. The feed is stopped at once, the patient is sat upright, the airway and breathing are assessed, suction and oxygen are used as needed and the provider is informed. Tube position is checked before any feed restarts.

Answer

A · Stop the feed, sit the patient upright and assess breathing
15.Infection control & patient safety

Answer: A · Peel the first off by its outside, then slide a bare finger under the second cuff

Why this is the answer

The outside of the gloves is contaminated, so it only touches the other glove; the bare hand only touches the inside of the second glove. Hand hygiene follows. Gloves are never washed and reused.

Answer

A · Peel the first off by its outside, then slide a bare finger under the second cuff
16.Infection control & patient safety

Answer: D · Alert staff and security at once, following the missing-patient procedure

Why this is the answer

A missing vulnerable patient is an emergency. The nurse immediately activates the facility’s missing-patient procedure so a search starts, and the provider and family are informed per policy.

Answer

D · Alert staff and security at once, following the missing-patient procedure
17.Lab values & electrolytes

Answer: B · Vitamin B12

Why this is the answer

B12 and folate deficiencies both cause macrocytic anemia, but B12 deficiency also damages the spinal cord and peripheral nerves, causing numbness, tingling and poor balance. Neurological damage can become permanent if treatment is delayed.Checked against: Vitamin B12 deficiency anemia - Medical Encyclopedia · MedlinePlus (NIH) (2026); Vitamin B12 level - Medical Encyclopedia · MedlinePlus (NIH) (2026)

Answer

B · Vitamin B12
18.Lab values & electrolytes

Answer: D · Pernicious anemia, treated with B12 injections

Why this is the answer

Pernicious anemia is an autoimmune condition in which antibodies block intrinsic factor or destroy the cells that make it, so B12 is not absorbed. Treatment is lifelong B12, usually by injection (very high oral doses are an alternative).Checked against: Pernicious anemia · MedlinePlus (NIH) (2026)

Answer

D · Pernicious anemia, treated with B12 injections

ExamProblems · examproblems.com/courses/nursing-fundamentals